Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 97, NWS Jackson, MS

September 12, 2020Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 12, 2020, 4:44 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2020, 4:44 PM CDT (21:44 UTC)
Expired
Sep 12, 2020, 6:15 PM CDT
In force
91 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Memphis radar (KNQA), 175 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS54 KJAN 122144
FFWJAN
MSC011-133-122315-
/O.NEW.KJAN.FF.W.0097.200912T2144Z-200912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
444 PM CDT Sat Sep 12 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  East central Bolivar County in northwestern Mississippi...

* Until 615 PM CDT.

* At 444 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Cleveland, Shelby, Drew, Parchman, Mound Bayou, Renova, Rome,
  Merigold, Pace and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 9045 3376 9045 3376 9093 3395 9094
      3399 9066

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JM
1 follow-up statement
792 
WGUS74 KJAN 122309
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
609 PM CDT Sat Sep 12 2020

MSC011-133-122318-
/O.EXP.KJAN.FF.W.0097.000000T0000Z-200912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sunflower MS-Bolivar MS-
609 PM CDT Sat Sep 12 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES WILL EXPIRE AT 615 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3399 9045 3376 9045 3376 9093 3395 9094
      3399 9066

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:57 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 12:57 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1257 PM CDT Sat Sep 12 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions were reported areawide at 1730Z but radars were
showing SHRA/TSRA development that will likely become numerous
this aftn and lead to flight restrictions. The TSRA activity wl
dissipate this evening and VFR conditions wl prevail until 11Z
Sunday. After 11Z Sunday MVFR cigs are expected to develop over
the area and continue until 16Z. VFR conditions are expected to
resume after 16Z Sunday and continue through the aftn. /22/

&&

.DISCUSSION...
Similar to yesterday, morning pops have been delayed until the
afternoon. A moist airmass with PWATs in excess of two inches
remains in place across the CWA. Satellite imagery shows a cu
field developing over east Mississippi but it will take another
hour or two before shower and thunderstorm development will occur.
This activity will spread across the CWA this afternoon and
evening with numerous coverage expected. No other significant
changes were made with this update. /22/

Prior discussion below:

Today and Tonight: A weak, stalled boundary sits just off to our
west this morning while our area sits under a very moist airmass.
A closed low over the Northern Plains will become ingested into
the mid-level flow today as it shifts east over the Great Lakes
region. This movement will suppress the subtropical ridge towards
the Mid-Atlantic Coast. Tropical Depression Nineteen will then
have the freedom to move westward across south Florida today and
into the Gulf of Mexico by tomorrow morning.

For us over the next 24 hours, conditions will remain moist with 2+
inch PWs and dewpoints in the low to mid 70s. The high moisture
mixed with diurnal heating will be enough to trigger scattered
convection across the area. Much like yesterday, the convection will
be scattered to numerous and move with a generally northwest motion.
The exception to that may be the storms that form near the surface
boundary to our northwest. Those storms will have very little flow
to them. Storms are expected to stay tame today as mid-level lapse
rates remain poor and shear is weak. However, there could be an
isolated strong storm produce some gusty winds if updrafts can
become organized enough. Temperatures will be warm again today with
highs in the low 90s expected. The coverage of storms will limit
highs a bit. Overnight, the convection will gradually dissipate with
the loss of daytime heating and lows in the low to mid 70s are
expected. /10/

Tomorrow through Saturday:

An active stretch of weather will continue across the area with the
main focus being on Tropical Depression 19. The forecast period
starts off tomorrow with active northern stream flow draped across
the northern CONUS while broad ridging will be in place across the
majority of the country. A shortwave trough will also be lifting
northeast through the Great Lakes region. Tropical Depression 19 is
progged to have strengthened into a Tropical Storm and will be
located over the northeast Gulf of Mexico just off the west coast of
the Florida peninsula. The tropical storm will miss the Great Lakes
trough connection, and instead is forecast to be steered west by sub-
tropical ridging located north of the system. Global guidance and
their respective ensembles along with hurricane specific models are
generally in good agreement that the tropical storm will move west
within an environment conducive for steady strengthening. The latest
NHC forecast has a high end tropical storm just off the Alabama
coast Monday evening. Prior to the system's arrival, tropical
moisture over the area will continue to support scattered to
numerous afternoon showers and thunderstorms Sunday and Monday.

Forecast confidence begins to decrease beyond Monday as guidance
diverges with respect to evolution of the impending tropical storm.
The overall consensus, however, is that the storm will slow
considerably/stall in the vicinity of the Gulf Coast as steering
flow weakens. In fact, both the GFS and ECMWF indicate very little
forward motion from Tuesday to Thursday. Where and how long the
storm stalls will be crucial for determining any impacts to the
area. Furthermore, the storm will be small in size and will be
feeling the influence of southwesterly shear which will place the
highest rainfall on the east/northeast side of the storm. The
primary hazard will be flooding and the current 00z suite of
guidance paints some rather hefty rainfall totals across southeast
Mississippi with a tight western gradient. However, predictability
remains too low at this point in time to try and nail down a
specific area to highlight in the HWO/graphics, as even a small
shift in track could make a big difference in placement of mesoscale
driven heavy rainfall. As such, the reader is strongly encouraged to
stay abreast of the latest forecast and continually check back for
more information as the event nears.

By later next week, the ECMWF swings a longwave trough through the
Midwest with a subsequent shortwave trough dropping through the
Central Plains and into the Lower Mississippi Valley. This in turn
helps push the tropical remnants east with a cold front dropping
into the area next weekend. The GFS, on the other hand, is less
amplified and keeps a tropical airmass in place with the front
stalling to our north. Given the differences in guidance this
portion of the forecast was kept in line with the national model
blend which leans more towards the ECWMF solution. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  73  89  73 /  62  38  61  20
Meridian      91  73  90  73 /  67  29  47  19
Vicksburg     92  74  89  74 /  60  31  58  20
Hattiesburg   91  73  93  74 /  79  35  47  18
Natchez       90  73  89  74 /  65  29  57  20
Greenville    92  73  88  72 /  62  35  62  20
Greenwood     92  73  86  72 /  64  40  68  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/10/22
Hazardous weather outlook, Sep 12, 3:21 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 AM CDT Sat Sep 12 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
321 AM CDT Sat Sep 12 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

10

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 12, 2:25 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
225 PM CDT Sat Sep 12 2020

LAZ009-016-MSZ047-122030-
Madison LA-East Carroll LA-Warren MS-
225 PM CDT Sat Sep 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL...
NORTHEASTERN MADISON PARISHES IN NORTHEASTERN LOUISIANA AND
NORTHWESTERN WARREN COUNTIES UNTIL 330 PM CDT...

At 224 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mansford, or 7 miles east of Tallulah, moving northwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tallulah and Mansford around 250 PM CDT.
  Omega around 255 PM CDT.
  Sondheimer around 310 PM CDT.

Other locations impacted by this storm include Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3239 9135 3259 9120 3250 9096 3245 9097
      3244 9095 3243 9096 3242 9096 3229 9106
TIME...MOT...LOC 1924Z 114DEG 12KT 3242 9106

22

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.